Illinois, 2024

Hail and Damaging Wind in Illinois, June 25, 2024

June 25, 2024 · NWS LSX · 2 events in 1 county or zone

In the early afternoon of June 25th, a cold front moved into the forecast area from the north, bringing with it a broken QLCS. Two thunderstorms within the QLCS produced severe hail and wind damage in Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

In the early afternoon of June 25th, a cold front moved into the forecast area from the north, bringing with it a broken QLCS. Two thunderstorms within the QLCS produced severe hail and wind damage in Brown County. No injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 25, 11:29 AM CST, 2 hours 1 minute earlier. Its key messages:

  • The heat continues for one more day. Heat index values of 105+ are likely across parts of central, east central, and southeast Missouri as well as southwest and south central Illinois. The Heat Advisory remains in effect with no changes needed.
  • Thunderstorms are expected to form this afternoon/evening along a slow moving cold front over Iowa, and move into our area during the late evening or overnight. Some storms could produce damaging winds of 60 mph or greater. A few could also produce some 1 inch hail. The highest threat of severe storms will be across northeast Missouri and west central Illinois, with a diminishing threat as the storms move farther south.
  • The cold front passes more slowly than expected in previous forecasts. While We'll see relief from the heat on Wednesday, it will be more from clouds, and showers and thunderstorms, particularly in the afternoon south of I-70 where a few strong and possibly severe storms may develop.
Area forecast discussion, Jun 25, 11:29 AM CST, 2 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1229 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- The heat continues for one more day. Heat index values of 105+ are
  likely across parts of central, east central, and southeast
  Missouri as well as southwest and south central Illinois. The
  Heat Advisory remains in effect with no changes needed.

- Thunderstorms are expected to form this afternoon/evening along
  a slow moving cold front over Iowa, and move into our area
  during the late evening or overnight. Some storms could produce
  damaging winds of 60 mph or greater. A few could also produce
  some 1 inch hail. The highest threat of severe storms will be
  across northeast Missouri and west central Illinois, with a
  diminishing threat as the storms move farther south.

- The cold front passes more slowly than expected in previous forecasts.
  While We'll see relief from the heat on Wednesday, it will be
  more from clouds, and showers and thunderstorms, particularly in
  the afternoon south of I-70 where a few strong and possibly
  severe storms may develop.

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 341 AM CDT Tue Jun 25 2024

The Heat Advisory should be in good shape with the latest
temperature guidance giving us upper 90s and even some 100-101 highs
in the St. Louis Metro Area.  The one fly in the ointment is the
potential for mixing this afternoon.  The RAP and to a lesser extent
the GFS forecast soundings show deep mixing (over 700 mb on the
RAP!) which drops surface dew point temperatures into the 60s across
parts of southeast and east central Missouri into southwest
Illinois.  In this scenario the heat index would be closer to the
air temperature.  Though we technically wouldn't make it to advisory
criteria, the air temperature would likely be hotter than forecast,
and the potential health effects would be the same, so I've made no
changes to the advisory at this time.

The heat and humidity will produce strong instability over northern
Missouri into Iowa this afternoon ahead of the cold front which will
ultimately bring us relief from the heat.  The GFS and RAP show 4500
to 5000+ J/Kg MLCAPE late this afternoon across Iowa.  They both
develop convection and push it south slowly ahead of the front. Most
CAMs have not been handling the ongoing convection across the Upper
Midwest well, but the ARW WRF does seem to have a clue, which is
making me lean on its solution.  It develops several clusters of
convection along the front which grow upscale into a QLCS that races
south-southeast through the forecast area.  Timing may not be
perfect, but the evolution makes sense.  The RAP and GFS never show
more than about 2000 J/Kg MUCAPE Tuesday night as the line moves
through, and deep layer shear is only about 15-25kts.  That being
said, we could see some damaging wind, particularly across northern
portions of the area as the QLCS moves out of Iowa.  Not sure how
far south the wind threat will continue, but the storms should
weaken as they move south away from the greatest instability.

The latest guidance continues to show a slower solution for the
FROPA which will bring us relief from our hot spell.  This looks
like it's primarily due to a slower and sharper upstream short wave
moving across the northern Plains and Upper Midwest late tonight
into early Wednesday morning.  The stronger wave forces low level
cyclogenesis over the eastern Plains to along the Missouri/Iowa
border.  The surface-850 low closes off and takes its time
meandering southeast through Missouri and southern Illinois
Wednesday.  While the front doesn't make it all the way through the
area until some time during the late afternoon/early evening, clouds
and convection should keep temperatures in the 80s.  Speaking of
convection, both the RAP and to a lesser extent the GFS show
instability increasing again in the afternoon across southern
Missouri and Illinois ahead of the front.  The RAP is showing 3000+
J/Kg of MLCAPE with deep-layer shear of 30+ kts, so there will be
another threat for severe storms Wednesday afternoon ahead of the
front.

Carney

&&

.LONG TERM...  (Wednesday Night through Monday)
Issued at 341 AM CDT Tue Jun 25 2024

Not much has changed for the remainder of the forecast. After a
cooler Thursday under the influence of high pressure centered over
the Great Lakes, southerly flow returns on Friday and we warm back
into the 90 on Friday.  Another cold front develops over northern
Plains as a short wave aloft moves across the US/Canada border late
Friday and the cold front associated with this system dives through
the Mid Mississippi Valley Saturday.  Temperatures ahead of the
front on Saturday are forecast to reach into the 90s again, although
ensemble guidance is showing a pretty wide spread across the area
due to differences with the speed of the front.  The 25th to 75th
percentile high temperature spread on the LREF is 9 degrees at
Lambert on Saturday, and the NBM forecast is warmer than the 75th
percentile, so the current forecast may be a little hot.  I did not
adjust it this morning due to the uncertainty in the speed of the
front at this time.  One way or another, Sunday should be much
cooler with another strong high pressure system moving into the
Midwest and continuing to the east over the Great Lakes on Monday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1220 PM CDT Tue Jun 25 2024

A complicated scenario is expected this TAF period, with multiple
rounds of thunderstorms possible at all local terminals.
Currently, thunderstorms are ongoing over portions of northeastern
Missouri and west-central Illinois, impacting the area around
KUIN. These thunderstorms are expected to sink southward this
afternoon - possibly impacting KSUS, KSTL, and/or KCPS. However,
confidence in impacts at these terminals is low at this time.
Another round of storms is expected overnight, but the timing is
uncertain. The current timing in the TAFs represent the window in
which confidence is highest in impacts. However, each of the local
terminals could experience multiple rounds overnight, potentially
sooner and/or later than currently indicated. Main concerns for
impacts to any local terminals with thunderstorms is reductions in
visibility, lightning, and gusty winds. Thunderstorm chances are
expected to diminish late tomorrow morning.

Elmore

&&

.CLIMATE...
Issued at 353 AM CDT Mon Jun 24 2024

With hot temperatures forecast, here are some of the daily high
temperature records:

            MON JUN 24     TUE JUN 25
ST LOUIS    102 in 1988    102 in 1954
COLUMBIA    103 in 1988    102 in 1988
QUINCY       99 in 1988    102 in 1931

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 25, 2:53 AM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
353 AM CDT Tue Jun 25 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-260900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
353 AM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Hot and humid conditions will produce heat index values of 105 and
higher across parts of central and eastern Missouri as well as
southwest Illinois. Please see the Heat Advisory product for details.

Thunderstorms are expected tonight.  Some of these storms may be
severe. The main threat will be damaging winds. A few may also
produce hail around 1 inch in diameter across parts of northeast
Missouri into west central Illinois.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely again on Wednesday. A few strong to severe
storms are possible across parts of southeast Missouri into southwest
Illinois. Damaging winds will be the primary threat from these
storms.

There is a chance for additional thunderstorms across parts of the
area Thursday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Carney

The radar

The Lincoln radar (KILX), 131 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
June 25, 1:30 PM CST
Where
Brown County, 0.69 mi N of Timewell
Measured
1 in hail
Reported by
Public
Coordinates
40.010, -90.870

Thunderstorm Wind, Brown

When
June 25, 1:39 PM CST
Where
Brown County, 0.87 mi NW of Versailles
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.890, -90.660

The Brown County emergency manager reported power poles and trees down over the north side of Versailles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181726, 1181728.